Alert archive / Michigan / Wind Advisories in 2024
Wind Advisory 3, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Oct 31, 2024, 2:31 AM EDT for 17 counties in Michigan. It took effect at Oct 31, 2024, 12:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2024, 2:31 AM EDT (06:31 UTC)
- In effect from
- Oct 31, 2024, 12:00 PM EDT
- Expired
- Nov 1, 2024, 2:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WWUS73 KDTX 310631 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 231 AM EDT Thu Oct 31 2024 MIZ047>049-053>055-312045- /O.NEW.KDTX.WI.Y.0003.241031T1800Z-241101T0600Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Caro, Bay City, Midland, Sandusky, Bad Axe, and Saginaw 231 AM EDT Thu Oct 31 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT FRIDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Bay, Huron, Midland, Saginaw, Sanilac, and Tuscola Counties. * WHEN...From 2 PM this afternoon to 2 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MV
2 follow-up statements
038 WWUS73 KDTX 311412 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1012 AM EDT Thu Oct 31 2024 MIZ060>063-068>070-075-076-082-083-010200- /O.EXB.KDTX.WI.Y.0003.241031T1600Z-241101T0200Z/ Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Owosso, Detroit, Flint, Monroe, Ann Arbor, Adrian, Port Huron, Warren, and Lapeer 1012 AM EDT Thu Oct 31 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts of 40 to 45 MPH expected. * WHERE...Shiawassee, Genesee, Lapeer, St Clair, Livingston, Oakland, Macomb, Washtenaw, Wayne, Lenawee and Monroe Counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Late afternoon showers may cause locally stronger wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MIZ047>049-053>055-010200- /O.EXT.KDTX.WI.Y.0003.241031T1600Z-241101T0600Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Saginaw, Sandusky, Caro, Bay City, Midland, and Bad Axe 1012 AM EDT Thu Oct 31 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Bay, Huron, Midland, Saginaw, Sanilac, and Tuscola Counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SC
396 WWUS73 KDTX 010159 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 959 PM EDT Thu Oct 31 2024 MIZ060>063-068>070-075-076-082-083-010300- /O.EXP.KDTX.WI.Y.0003.000000T0000Z-241101T0200Z/ Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 959 PM EDT Thu Oct 31 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING... Southwest wind will gust to 35 mph or more at times this evening and then slowly subside to some degree during the overnight. $$ MIZ047>049-053>055-010600- /O.CON.KDTX.WI.Y.0003.000000T0000Z-241101T0600Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Sandusky 959 PM EDT Thu Oct 31 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...Southwest winds 15 to 25 mph with a few gusts to 45 mph. * WHERE...Midland, Bay, Huron, Saginaw, Tuscola and Sanilac Counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Oct 30, 10:47 PM EDT, 3 hours 44 minutes earlier. Its key messages:
- Southwest wind gusts of 30 to 40 MPH are expected this afternoon and early evening. On Thursday, wind gusts of up to 50 MPH are possible during the afternoon and evening - especially across the Saginaw Valley and Thumb regions.
- Numerous showers and a few thunderstorms Thursday afternoon in advance of a strong cold front.
- Much cooler weather Friday and Saturday with temperatures in the 40s and 50s.
Area forecast discussion, Oct 30, 10:47 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1047 PM EDT Wed Oct 30 2024
.KEY MESSAGES...
- Southwest wind gusts of 30 to 40 MPH are expected this afternoon
and early evening. On Thursday, wind gusts of up to 50 MPH are
possible during the afternoon and evening - especially across the
Saginaw Valley and Thumb regions.
- Numerous showers and a few thunderstorms Thursday afternoon in
advance of a strong cold front.
- Much cooler weather Friday and Saturday with temperatures in the
40s and 50s.
&&
.AVIATION...
Southwest winds will gust to 20 or more knots at times overnight
with another gusty day expected Thursday as strong mixing occurs in
advance of approaching cold front. Expect gusts to 30 or more knots
with the strongest winds over KMBS by afternoon. Moisture will also
increase within this southwest flow regime with MVFR to lower VFR
cigs and scattered convection. While most activity will be in the
form of showers, a few rumbles of thunder will also be possible
during the afternoon/early evening. Gusty winds will continue into
the evening as fropa occurs and downward momentum with the passage
of this front will likely lead to several hours of enhanced gusts.
For DTW/D21 Convection...There is a low chance of a thunderstorm
Thursday afternoon/evening as weak instability develops within plume
of higher moisture.
DTW THRESHOLD PROBABILITIES...
* Low for ceiling 5000 ft or less by Thursday morning, medium
by Thursday afternoon.
* Low for thunderstorms Thursday afternoon and evening.
&&
.PREV DISCUSSION...
Issued at 328 PM EDT Wed Oct 30 2024
DISCUSSION...
Amplified longwave ridging across eastern North America continues to
drive near record warmth across the region. Under filtered sun and
strong low-level warm advection temperatures have climbed near or
eclipsed the record values for the date. The deep southwesterly flow
will maintain anomalously warm conditions through Thursday - though
not enough to challenge records.
A significant weather making system is currently deepening over the
central Plains and will advance northeast into the northern Great
Lakes Region by late Thursday. A strong cold front associated with
this system will cross Southeast Lower Michigan during the mid-late
afternoon hours tomorrow. Predictability of the finer, higher
amplitude features of this system has been rather low - owing much
of the uncertainty to the influence of the ongoing deep convective
response. Guidance tendencies have been toward quicker development
tonight, which favors a slightly farther west solution - then an
earlier filling process and fast emergence into the main westerlies
over eastern Canada on Friday.
This paced evolution will result in a reduction of sustained
moisture transport in the southern Lakes Region during the day
Thursday. Additionally, the anti-cyclonic side of the low-level jet
will remain longer - squashing larger scale precipitation
organization. There are strong indications that deep saturation will
be challenged across Southeast Michigan in the pre-frontal airmass -
leading to showery conditions in the few hours ahead of the front.
Instability production via differential advection will have faded by
then, as well; therefore, CAPE values and depth will be meager.
There is a sliver of forcing directed toward convective initiation
with enough dynamic trapping in the convective layer right along the
front, as indicated by CBL Froude Number near 1, to support a broken
line of forced convection. Given the strength of the front, the
resultant intensity should be greater than one would expect with
less than 500 J/kg of CAPE. Furthermore, winds will become strong
and gusty through the course of the day - with greater than 50 knots
residing at 850-mb supporting frequent gusts over 40 mph.
Since the main wave will complete the deepening phase just upstream,
there are dynamic ramifications in the sector of the system that
will affect the central portions of Lower Michigan. Namely, a pocket
of negative geopotential flux emerges to the right of the QG height
fall region - suggesting a mid-level mass release to the east should
be expected. This release will support an acceleration to the low
level isentropic surfaces and possibly support an inertia-gravity
wave response, as the jet level flow will become unbalanced.
Moreover, the system relative flow becomes more orthogonal to the
isentropic cliff - supporting dynamic downward momentum transport.
There are also indications in the RAP solutions that the flow along
the leading edge of the isentropic downglide will become unbalanced,
offering a couple hour window for higher wind gust potential along
the front and during the most aggressive post-frontal cold
advection. With 50 knots within easy reach just off the surface,
gusts to 50 mph will be possible where these conditions line up -
currently projected across the Saginaw Valley and Thumb regions
during the late afternoon and early evening. Winds will settle
quickly overnight Thursday night as the strong near surface cold
advection introduces an inversion layer that will insulate the
surface layer from the higher momentum aloft.
A day or two of chill will follow with highs only in the low 50s on
Friday and mid to upper 50s on Saturday. Clouds and rain chances
increase on Sunday as the long wave ridge over the southeast CONUS
builds and moist return flow washes into the region. Early next
week, the majority of the global ensemble membership maintains the
deep anticyclonic flow and above average lower tropospheric
temperatures. The continued deep southwesterly flow will support a
steady flux of moisture through the Mississippi Valley into the
Great Lakes region - establishing a rather wet period. There is a
small camp (about 15% of the solutions) that compress the longwave
train and point toward more aggressive response by the middle of
next week - possibly breaking down the long wave ridge.
MARINE...
The stalled cold front is still to our west extending from eastern
Ontario down into Oklahoma and West Texas. A new strengthening low
is developing over the southern Plains today that will lift
northeast through the western Great Lakes on Thursday which will
then push the cold front through the local area in the afternoon and
evening. Gusty southwesterly winds continue today peaking around 20
to 25 knots over the waters although stronger winds to 30 knots are
occuring over land due to more unstable conditions. This will
continue into Thursday as we remain in the unseasonably warm airmass
out ahead of the front. Small Craft Advisories are in effect and
will continue through the overnight with the elevated winds and
waves persisting. The cold front then brings showers on Thursday
with moderate winds shifting northwest in its wake by Friday. The
unstable cooler air behind the front may result in winds gusting to
near gale force Thursday night into Friday morning. A Gale Watch is
in effect for all of Lake Huron as a result. High pressure quickly
returns by late Friday leading to light winds.
CLIMATE...
The record highs for Today, October 30th.
Detroit: 76 Degrees (Set in 1999)
Flint: 77 Degrees (Set in 1950)
Saginaw: 76 Degrees (Set in 1999)
The record highs for Thursday, October 31st.
Detroit: 79 Degrees (Set in 1950)
Flint: 78 Degrees (Set in 1950)
Saginaw: 79 Degrees (Set in 1933)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning from 8 PM Thursday to 10 AM EDT Friday for LHZ361-362.
Gale Warning from 2 PM Thursday to 4 AM EDT Friday for LHZ363-421-
422-441>443-462>464.
Small Craft Advisory until 2 PM EDT Thursday for LHZ421-422-441>443.
Low Water Advisory from 8 PM Thursday to 4 AM EDT Friday for LHZ422.
Lake St Clair...Small Craft Advisory until 10 AM EDT Friday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 AM EDT Friday for LEZ444.
Low Water Advisory from 8 PM Thursday to 8 AM EDT Friday for LEZ444.
&&
AVIATION.....DG
DISCUSSION...Mann
MARINE.......DK
CLIMATE......Mann
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Oct 30, 4:52 AM EDT, 21 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 452 AM EDT Wed Oct 30 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-310900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 452 AM EDT Wed Oct 30 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will move across the region on Thursday. Wind gusts of 40 to 45 MPH are possible during the afternoon and evening as this front passes through. There is also a slight chance for a thunderstorm along the front, mainly in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 452 AM EDT Wed Oct 30 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Small Craft Advisories are in effect today and tonight for all nearshore waters. Please see the latest Marine Weather Message (MWW) for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front moves across the region on Thursday. Wind gusts in excess of 35 knots are expected along with a slight chance for a thunderstorm along the front. A Gale Watch is in effect from Thursday afternoon to Friday morning for all of Lake Huron. Please see the latest Marine Weather Message (MWW) for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 10:01 PM EDT | Gale Warning | DTX | 36 hr | |
| Oct 30, 10:01 PM EDT | Low Water Advisory | DTX | 36 hr |
Nearby
Wind Advisories in Michigan, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.